Proton pump inhibitor (PPI) use may potentially be associated with microscopic colitis (MC) according to a new review of currently available evidence, published in the journal, Annals of Pharmacotherapy.
MC is a chronic inflammatory disease of the colon that is characterized by chronic, watery, nonbloody diarrhea. To assess the likelihood of a link between PPIs and MC, researchers from the University of Illinois systematically searched Embase, Medline, Cochrane Database of Systemic Reviews, international pharmaceutical abstracts, and Google scholar for PPI terms and ‘microscopic colitis’, ‘collagenous colitis’, and ‘lymphocytic colitis’.
Overall, they found 19 publications (five case control studies and 14 case reports/series which included a total of 32 cases). The primary outcome was the development of biopsy-confirmed MC, and though all studies were limited by small sample sizes, the reviewers found a possible association between PPIs and MC.
To expand on their findings the authors call for further and larger observational studies to be conducted. None of the studies in their review assessed MC risk by dose or specific PPI agent, in light of this, any future study should specifically evaluate certain PPIs and whether the magnitude of association with MC is dose dependent. The authors conclude by suggesting clinicians routinely question whether patients are receiving unnecessary treatment with PPIs and discontinue therapy where appropriate.
For more information visit Sagepub.com.